Narasin toxicosis in finishing pigs

Matthew J. Sturos, DVM; Rebecca C. Robbins, DVM; Roman Moreno, PhD; Brittany L. McLamb, DVM; Stephanie A. Rossow, DVM, PhD

Complete article is available online.

PDF version is available online.

This case report documents a clinical case of narasin toxicosis in a group of 19-week-old finisher pigs caused by accidental overdose of narasin in the feed at concentrations varying from 139 ppm (139 g per tonne) to 645 ppm (645 g per tonne). Affected pigs exhibited anorexia, pain (vocalization), skeletal muscle weakness, ataxia, recumbency, and dyspnea. Pathological lesions in the affected pigs examined were primarily restricted to skeletal muscle degeneration and necrosis. Skeletal muscles that were most severely affected included the diaphragm and outer muscularis layer of the proximal esophagus. Of the 3000 exposed pigs, 86 pigs died and 415 pigs were euthanized for animal welfare reasons. The overdose was caused by a broken load cell allowing undetected continuous leakage of narasin within the micro-ingredient batching system at the feed mill. Corrective action was implemented at the feed mill to prevent further episodes.

Keywords: narasin, toxicity, finisher pigs

RIS citationCite as: Sturos MJ, Robbins RC, Moreno R, et al. Narasin toxicosis in finishing pigs. J Swine Health Prod 2016;24(4):205-211.

Search the AASV web site for pages with similar keywords.